Wyoming, 2019

Wildfire in Wyoming, September 1 to 4, 2019

September 1 to 4, 2019 · NWS RIW · 1 event in 1 county or zone

A bundle of Mylar Balloons were caught in power lines and caused an electrical arc that started a fire near the northern end of Jackson. Strong winds and dry fuels caused the fire to spread rapidly and led to the evacuation of the Saddle Butte subdivision.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A bundle of Mylar Balloons were caught in power lines and caused an electrical arc that started a fire near the northern end of Jackson. Strong winds and dry fuels caused the fire to spread rapidly and led to the evacuation of the Saddle Butte subdivision. The fire was contained after around four days and eventually put out. In total 255 acres were burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 1, 10:21 AM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 1, 10:21 AM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1121 AM MDT Sun Sep 1 2019

.SHORT TERM...Today and tonight

Dry and hot conditions will occur across the Cowboy State today,
to mark the first day of the meteorological fall. Mostly clear
skies will also occur, as a result of a ridge axis (subsidence) over
the Northern Rockies. Red Flag Warnings are in effect across
southern portions, including the Wind River Mountains and
Salt/Wyoming Ranges, this afternoon. West winds with gusts up to
25 mph, with stronger gusts in the mountains, will occur over
these areas. It cannot be stressed enough to please make sure
your campfire is completely out before leaving a campground.
Avoid driving or parking in high, dead grass, as a spark can
ignite dry vegetation.

.LONG TERM...Monday through Saturday

High pressure will keep Monday mostly clear and dry. RH values on
Monday will bottom out in the low teens to single digits again,
with the only possible exception in the northwest where upper
teens to low twenties are possible. High temperatures will be in
the 80s to 90, with the northwest in the 70s. Westerly flow and
pressure gradient tightens on Monday, bringing gusty winds. As of
now, gusts in the mountains look to possibly be over 50 mph, lower
elevations across southern WY will likely gust 30 to 40 mph, and
elsewhere 20 to 30 mph. Red Flag Warnings will carry over Monday
and be in effect for most of central, western, and southern WY.

Monday evening will see a shortwave move across the far north for
some isolated activity. Models continue to be a bit drier with this
shortwave, so any PoPs are confined to the north and east.
Ridging will prevail Tuesday and Wednesday for a mostly dry
pattern and RH values in the teens to low twenties. A pattern
change begins mid week, with the return of showers and
thunderstorms for Thursday through Saturday. Activity will be
greatest in the afternoon and evening hours.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1117 AM MDT Sun Sep 1 2019

Conditions will be VFR over the next couple of days. No precipitation
and little cloud cover is expected through the period. The main hazard
today will be westerly surface winds increasing between 18Z-21Z.
Gusts of 20-25kts are expected. Winds will decrease between 01Z-
03Z/Monday as the sun sets. Overnight winds will be mainly light.
Monday promises to be windier with gusts 20-30kts expected in the
afternoon hours.

&&

.FIRE WEATHER...

Red Flag Warnings remain in effect for today for most of southern
WY. The Wind River Mountains and Salt/Wyoming Ranges are included,
and will have the best chance for gusty west winds. Much of the
area will drop below 20 percent for RH this afternoon, with only
isolated locations staying in the 20 percent range. Most lower
elevations will be closer to near 10 percent.

Red Flag Warnings are also in effect for Monday for a larger
portion of WY, as winds will be much stronger due to an
approaching cold front from the north. RH values will once again
range between 8 and 15 percent for lower elevations. Temperatures
will also be well above average once again, with record highs
possible.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT Monday for WYZ277-279-288-289-
300-414-416.

Red Flag Warning from noon to 8 PM MDT Monday for WYZ140-275-278-
280-282-283-285-415.

&&

SHORT TERM...LaVoie
LONG TERM...Swanson
AVIATION...Bourque
FIRE WEATHER...LaVoie
Hazardous weather outlook, Sep 1, 11:10 AM MST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1210 PM MDT Sun Sep 1 2019

WYZ001>020-022>030-021815-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1210 PM MDT Sun Sep 1 2019

...Red Flag Warnings for southern and southwestern Wyoming this
afternoon, and for much of Central and Western Wyoming for Labor
Day...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Very warm to hot conditions and gusty winds will lead to critical
fire weather conditions for portions of Central and Southern
Wyoming.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Labor Day...Very warm to hot conditions and gusty winds will lead
to critical fire weather conditions for most of Central and
Western Wyoming.

Wednesday...Isolated thunderstorms late in the afternoon to early
evening over southwest portions.

Thursday...Isolated to scattered afternoon and evening
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jackson Hole

When
September 1, 12:30 PM MST to September 4, 2:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Fire Department/Rescue
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855982.